West Virginia, 2001

Damaging Wind in West Virginia, August 9, 2001

August 9, 2001 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 9, 2:24 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 9, 2:24 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT THU AUG 9 2001

OPPRESSIVE HEAT/HUMIDITY WILL CONT INTO FRI BEFORE FRONTAL BNDRY
EXPECTED TO MOVE FROM LWR GT LKS 12Z/10 TO SWRN PA BY FRI EVE.
CWA WILL BE IS SLIGHT RISK AS WELL. AVN MDL IS FASTER THAN MESOETA
IN MOVING BNDRY SOUTH OF NRN WVA ZONES SAT MRNG...WILL COMPROMISE
AND KEEP LOW CHC POPS THERE SAT THOUGH.
PWS BY LATE TNGT WILL INCREASE NR 1.8 SPCLY SRN 2/3RDS CWA ALONG
WITH UNSTABLE AIRMASS FRIDAY...SO ACTIVE DAY EXPECTED ALONG WITH
HEAVY RAINFALL AT TIMES AND PSBL STRONG WINDS.
LTR TNGT AND SPCLY FRI PRECEDING FRONT...AREAS WILL HAVE TO BE
MONITORED CLOSELY AS FFA MAY HAVE TO BE ISSUED SPCLY SRN CNTYS WHERE
FFG ARE LOWEST. CONCERN ADDITIONALLY IS ANY REMNANTS OF BARRY
SWINGING UP ALONG THE UPPER OHIO RIVER AND INTERACTING WITH BEACOUP
MOISTURE ALREADY IN PLACE AHEAD OF FRONT FRI.
IN XNTD WILL KEEP CHC POPS XTREME SRN CNTYS INTO WKND AND AS MID
WEEK APPROACHES WITH BNDRY TO S AND PSBL OVRNG.

PIT   71  83  62  81 /  50  80  40  20
HLG   72  84  63  81 /  50  80  40  20
MGW   72  85  64  81 /  50  80  60  40
ZZV   73  85  63  83 /  50  80  40  20
PHD   70  83  61  81 /  50  80  40  20
FKL   68  78  58  78 /  60  70  20  10
DUJ   67  77  57  76 /  60  70  20  10
LBE   72  85  63  82 /  50  80  40  20
BTP   69  79  59  78 /  50  80  20  10
IDI   69  81  60  79 /  50  80  20  10
ODM   70  85  63  80 /  50  80  60  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 9, 11:55 AM EST, 5 hours 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-092200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1255 PM EDT THU AUG 9 2001

...HEAT AND HUMIDITY CONTINUES WITH THREAT OF THUNDERSTORMS...

THUNDERSTORMS WILL BE DEVELOPINGT ACROSS THE REGION THIS AFTERNOON.
SOME OF THESE STORMS CAN PRODUCE UP TO AN INCH OF RAIN IN LESS THAN
ONE HOUR.  WINDS COULD GUST AS HIGH AS 40 MPH.  SKYWARN OBSERVERS
ARE ASKED TO REPORT RAINFALL AMOUNTS OF ONE INCH OR MORE.

The radar

The Pittsburgh radar (KPBZ), 31 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
August 9, 5:20 PM EST
Where
Hancock County, Newell
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.617, -80.567

Thunderstorm winds downed several large trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265631.